Is this coincidence or is there a connection - Vasculitis UK

Vasculitis UK
6,456 members5,630 posts

Is this coincidence or is there a connection

stuc
stuc

Hi all. I was diagnosed with GPA in 2017. Initial 6 month treatment of cyclophosphamide and prednisolone. I have had 2 relapses which were treated with courses of rutixumab. I have been on azathioprine now for 15 months and after a phased reduction of preds, I have been steroid free for 5 months.

I have recently started to get a lot of pain in my knee joints and is more painful when I sit for a while then try to walk

GP suspects ostioathritus.

Could any of the meds I have taken caused this or is this just a stroke of bad luck.

20 Replies
oldestnewest

It could be a sign you are flaring again. I'd contact your consultant and see what he/she thinks.

stuc
stuc
in reply to DevonLottie

Thanks Devon. I got gp to check anca but result not back until after Xmas. Doc has given me anti inflammatory which I have just started. Rhumy consultant off until 30th Dec. Hopefully will calm down

DevonLottie
DevonLottie
in reply to stuc

I hope so but do mention it to your consultant when they get back.

ReidyWG
ReidyWG
in reply to stuc

I may be wrong here, but all my advice over the last 5.5 years has been to avoid antiinflammatories. After reoccurring joint pain being identified as arthritis my only advice has been exercise and painkillers.

I would suspect a relapse, request bloods, ESR, CRP and Anca......I have GPA for 6 years and cannot get off the meds

stuc
stuc
in reply to philtw

Hi philtw

Thanks for your response

Crp and esr all normal, have had them checked twice in 10 days.

philtw
philtw
in reply to stuc

the only other thought is Rhuematoid Arthirtis test RA...

I was diagnosed with GPA in 2012. Have had several flares and treated with Rituximab. I too have very painful knees which you describe. My consultant sent me for x rays and it’s onset osteoarthritis. This could be caused by long term steroid use. I have been off all medication for 3 years now. Hope you get well soon.

stuc
stuc
in reply to Jackie1406

Hi Jackie.

Thanks for this. Hope you continue to keep well

My husband with GPA since 2010 has had to have 2 new hips and awaiting new shoulder joints - put down to high steroid treatment at beginning & cause given as Avascular Necrosis. Not reached his knees, maybe because steroids got reduced. Just get them to check the state of the joints.

stuc
stuc
in reply to Nadine99

Hi Nadine . Will do

You should certainly get it checked out. Both times I have come off pred I’ve had more joint pain. It was pointed out to me by my consultant that it could be that the pred was reducing that pain.

stuc
stuc
in reply to Mooka

Hi Mooka. Thanks. Will do

I have been in remission for 4 years, and steroid free for 4 years too, I have also had xrays on my knees due to pain, but these showed clear I suspect it was due to reduction in steroids. As we know Steroids help with inflammation thus numbing the pain. The pain from my knees eventually ceased to cause me any issues.

I have just been diagnosed with erosive Osteoarthritis in my hands by my Rheumatologist at Addenbrooks, I had an xray on my hands and bloods tests to rule out Rheumatoid Arthritis My doctor at clinic who looks after my GPA said their is not a known connection at the moment between GPA and Osteoarthritis, but that the immune system is a very challenging system to understand.

He said my immune system doesn’t like me😢 These are both separate auto-immune diseases, until they can prove other wise.

Ask for an Xray to check for Osteoarthritis,

Talk to your clinic who deals with your GPA ask to see a Rheumotologist

I have been told im very young to be diagnosed with this condition in my hands and have been put on medication to stop further damage to my joints in my fingers

I didn’t want to go on any medication as I had faught for so long to get off these toxic drugs, but I was told I had no choice, I needed to stop the inflammation causing further damage to my joints.

I do believe as my Clinic doctor says my immune system doesnt like me😬

.i

stuc
stuc
in reply to foweraker

Thanks

Hope you get some respite soon

Hello stuc,

The brief part of my story is that I was diagnosed with ANCA pos CSS 4 and half years ago, put on Prednisolone and other things, Preds reduced to 10mg per day for most of the time.

Fast forward to earlier this year, and I was slowly weaned off Preds over a few months. By the time I reached a very low dose I began suffering with symptoms that have now been diagnosed as chronic kidney damage, and just spent Christmas in hospital sorting it out. Biopsy results to follow this week, but first thoughts by doctors is that when I came off steroids my body didn't make its own, and I became severely dehydrated.

On the first night in hospital they gave me Prednisolone, and then increased dose to 60mg, to be adjusted. Like a miracle, all my symptoms cleared within 12 hours!

Now what's this got to got to do with knees you ask?

Well, I've never had bad knees in all my 70 years, until this autumn. They suddenly became very painful upon standing up from a chair, sometimes excruciating. Also I found walking up and down stairs painfully difficult. Then when I had been in hospital for a day, as well as all the other improvements, I noticed that my knees were perfectly alright! Touch wood, they have been ever since. So I began to wonder if there was a correlation between Prednisolone, stopping it, and bad knees?

I am seeing my kidney consultant on Thursday for more blood tests and biopsy results, when we will discuss where I go from there. I will mention the knees and see what she says and report back here.

Hope this helps in the meantime.

Incidentally, I reacted very badly to Azathioprine when given.

Best Wishes

stuc
stuc
in reply to May7

Thanks may.

Been in the wars a bit. Here's hoping for a healthy 2020

May7
May7
in reply to stuc

It WAS due to coming off steroids. That seems to be guilty of a multitude of sins, including a period of 'white finger'.

Best wishes

I had osteoarthritis for years before I got GPA in 2016, which seemed to target my weaker joints with excruciating pain. Prednisolone was great, but reducing/withdrawing involved another kind of draining pain. Now I’m off the pred my joints have been very painful and inflamed again. Was told by my doctor at Addenbrookes that many people report problems with arthritis after a vasculitis diagnosis. It’s not always possible to tell what’s causing inflammation. It’s worth getting checked out.

Osteoporosis is a known side effect of high dose/long term Prednisolone usage. I have six monthly injections of Prolia to maintain bone health and prevent compression fractures. Hope you find answers and enjoy better health this year.

You may also like...